The cold and flu aisle at your local drugstore overflows with brightly colored options. There’s even a whole section dedicated solely to kids’ medicine. Follow these guidelines to select a formula to help your child feel better, faster. Read Labels Carefully Pay close attention to age information. Also, inspect the ingredients list. Do not give aspirin or products containing aspirin to children younger than age 19 when they have a fever or are fighting a virus (including a cold, the flu, or chickenpox). Children consuming aspirin during these times is linked to the development of a serious liver and brain condition called Reye syndrome. Treat Young Children Cautiously Most experts—including those at the U.S. Food and Drug Administration (FDA)—advise against giving cough or cold medications to children younger than age 4. If your child is between the ages of 4 and 6, consult with your health care provider first. These medications probably won’t help, and they may cause harmful side effects for children in this age range. Take Special Care with Infants Manufacturers no longer sell infant cough and cold products, but there’s still a lot you can do to help the littlest patients feel better. Infant doses of acetaminophen or ibuprofen can help ease a fever and soothe aches and pains in children younger than 12 months. Simple home remedies, such as humidifiers, rest, and a rubber bulb to suction mucus from small noses, may also help. Stick to the Symptoms Medicines can help ease a variety of cold and flu symptoms, from runny nose to cough to sore throat and fever. For older kids, select a product that treats only the symptoms your child has. For instance, don’t buy a cough and cold formula if your child only has the sniffles. This way, you avoid unnecessary potential side effects. Also, examine product labels for acetaminophen, a common pain reliever that can be toxic to the liver if overused. Unless your child has a respiratory illness, avoid using medicines that cause drowsiness. Instead, consult with your pediatrician on other ways to ensure a good night’s rest. Know When to Seek Further Treatment Over-the-counter medicines don’t cure colds or flu; they merely relieve symptoms. If your child gets worse, doesn’t feel better after a week or two, or comes down with new symptoms, call your health care provider. He or she will check your child for infections and other illnesses that may require further treatment, such as prescription antiviral or antibiotic medications. Also, stop giving over-the-counter drugs and call the pediatrician if your child develops a rash or starts vomiting soon after taking medicine. These are signs of an allergic reaction. Key Takeaways When choosing cough and cold medicine for your child, pay close attention to age information. Don’t give any products with aspirin to children or teens, and don’t give kids more than one product that contains the same drug, such as acetaminophen. Most experts advise against giving cough or cold medications to children younger than 4. For older kids, select a product that treats only the symptoms your child has.